Thunderstorm Wind, Collier
- When
- December 9, 5:31 AM EST
- Where
- Collier County, (Apf)naples Muni Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 26.150, -81.780
Measured at Naples Municipal Airport (KAPF).
A squall line associated with a strong cold front moved across South Florida during the morning hours, producing strong wind gusts and funnel clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A squall line associated with a strong cold front moved across South Florida during the morning hours, producing strong wind gusts and funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Dec 9, 4:04 AM EST, 1 hour 27 minutes earlier.
Area Forecast Discussion
National Weather Service Miami FL
404 AM EST Sat Dec 9 2017
...HEAVY RAIN AND THUNDERSTORMS EXPECTED THROUGH LATE THIS
MORNING AND EARLY IN THE AFTERNOON...
.DISCUSSION...
Short term (Today-Monday)...a deep mid-level trough moving across
the eastern seaboard continues to push an associated cold front
boundary across the Florida peninsula. Models/satellite/radar
data were showing a rather slow progression of the convective band
ahead of the front, which by 3 am EST was still hovering West Central
Florida.
Weather balloon sounding data from 06z depicted PWAT of 1.67
inches, sfc-based cape around 2k and strong upper level SW flow
across the area. And although overall thermodynamic parameters
look conducive to an active FROPA, South Florida remains under
marginal risk for severe, while the rest of the state is now out
of the previous slight risk.
Through 3 AM EST, radar data was showing no significant convection
anywhere across South Florida, with the main band of convection
ahead of the front generating scattered thunderstorms over the
coastal waters off Fort Myers, and to areas just north of Glades
county. But there were also some signs of cell genesis over the
Gulf southwest coastal waters, with some showers already pushing
into Marco Island and Naples area.
In terns of severe weather threat, all of South Florida remains under
a marginal risk of severe thunderstorms, with best chances around
sunrise and through the rest of the morning hours. But with the latest
timing trend, rain/chances for thunderstorms will be extended into
the early afternoon hours. A squall line is still expected to develop
along or just ahead of the front, with potential threat for damaging
wind gusts, isolated tornadoes and localized flooding.
Once the front moves further south and into the Florida Keys, expect
a rather robust cold air advection event to begin in the late afternoon
hours and into this evening as winds turn northerly and brisk in the
wake of the FROPA.
Latest model solutions came in a little colder, with Sunday morning
low temps over portions of Glades down into the upper 30s, and
around 50 for the metro areas. Afternoon highs on Sunday will
likely range the upper 50s to mid 60s. On Monday, morning lows
remain very similar to the previous night, while afternoon highs
will warm up a few degrees. In addition, wind chill values will be
very near advisory criteria both Sunday and Monday mornings,
mainly Glades County, along with potential for frost conditions.
Long Term (Tuesday-Friday)...temperatures will warm up a little
on Tuesday with backing winds to a more westerly flow ahead of
another, much weaker and dry cold front. This will allow for
afternoon highs to climb into the low 70s. But the warming trend
will be short-lived with guidance showing winds quickly veering
to the north again on Tuesday night behind the second FROPA. This
will bring temperatures back into the mid 40s to mid 50s Wednesday
morning, and warming up into the mid 60s to around 70 in the afternoon.
Only a little warmer temps expected Thursday, then by Friday a gradual
warming trend begins with afternoon highs reaching the mid-upper 70s.
The dry and cool nature of the air mass will basically keep the area
rain free through at least Friday afternoon when maybe some isolated
showers could return to South Florida.
&&
.MARINE...
Southwesterly winds of 20 knots are developing as a front moves
across the coastal waters. Showers and storms are expected to
accompany this front through this afternoon. Winds behind the front
will increase into the 20 to 25 knots range and becoming northerly.
A small craft advisory remains in effect for all coastal waters,
except Biscayne Bay, through Sunday morning. Seas of 8 to 11 feet
are expected in the Gulf waters behind the front. Winds will then
relax by late Sunday or early next week.
&&
.BEACH FORECAST...
The risk of rip currents will increase along the Gulf Coast
beaches later today after the passage of a cold front.
&&
.FIRE WEATHER...
Behind the cold front on Saturday, much cooler and drier air will
move into South Florida. Relative humidity values on Sunday and
Monday will be in the 30-40 percent range across most of interior
and western portions of South FL. These conditions will be very
near critical fire weather levels.
&&
.AVIATION...
The winds will be from the southerly direction early this morning
before swinging to a westerly direction between 14Z and 16Z for
the east coast taf sites, and for KAPF taf site between 11Z and
13Z. The wind direction will then become northwest for all of the
taf sites after 18Z today and remain northwest into tonight. The
wind speeds will increase from 5 to 10 knots early this morning to
15G25 KTS between 13-16Z and remain at least speeds through the
afternoon hours.
Showers should start to affect the east coast taf sites after 08Z
with thunderstorms between 11Z and 15Z. For KAPF taf site, the
showers should start after 06Z with thunderstorms between 08Z and
11Z. The weather should dry out at KAPF taf site after 13Z and for
the east coast taf sites between 15Z and 18Z.
The ceilings will also remain in the MVFR conditions early this
morning before dropping down to MVFR conditions between 11Z and
16Z for the east coast taf sites. The ceilings will then go back
to VFR conditions for this afternoon for the east coast taf sites.
For KAPF taf site, the ceilings will be in the MVFR conditions
through 13Z this morning before going back to MVFR conditions for
rest of today.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 71 45 66 46 / 90 0 0 10
Fort Lauderdale 75 52 66 48 / 90 0 0 10
Miami 74 50 67 48 / 90 10 0 0
Naples 70 47 64 45 / 90 0 0 0
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 7 AM EST Sunday for AMZ650-651-670-
671.
GM...Small Craft Advisory until 7 AM EST Sunday for GMZ656-657-676.
&&
DISCUSSION/MARINE...17/AR
AVIATION...BNBHazardous Weather Outlook for South Florida National Weather Service Miami FL 504 AM EST Sat Dec 9 2017 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 092215- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 504 AM EST Sat Dec 9 2017 ...MARGINAL RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH FLORIDA... ...SMALL CRAFT ADVISORY GULF AND ATLANTIC WATERS... This hazardous weather outlook is for South Florida. .DAY ONE...TODAY AND TONIGHT Rip currents: There is a high risk of rip currents on Gulf beaches. Thunderstorms: Thunderstorms are possible over all of South Florida today. A few of these thunderstorms may become strong to severe. Lightning and strong winds are the primary threat. Tornadoes: Isolated tornadoes are possible across South Florida. Waterspouts: Waterspouts are possible across all waters of South Florida today. Wind: Thunderstorms will be capable of producing wind gusts to 45 to 55 mph. Some thunderstorms may turn severe and produce wind gusts in excess of 60 mph. Awake from thunderstorms, winds of 25 mph will be hazardous to mariners on Gulf and Atlantic waters, where a Small Craft Advisory is in effect. Hail: Hail to the size of pennies is possible in thunderstorms over of South Florida late tonight. Flooding: Localized flooding is possible with some ponding of water in poor drained locations. Waves: Seas will build behind the front around 8 to 10 feet over the Gulf waters and 5 to 8 feet along the Atlantic waters. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A Small Craft Advisory for hazardous winds and seas is in effect may need to be extended into Sunday. A moderate risk of rip currents is possible Sunday across all South Florida waters. Low temperatures Sunday night will fall into the 40s. Wind chill values Sunday night may be in the 30s over portions of South Florida. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Widespread spotter activation is not anticipated, however individual spotters are encouraged to report high wind, hail and flooding to the National Weather Service forecast office in Miami. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami.
Special Weather Statement
National Weather Service Miami FL
441 AM EST SAT DEC 9 2017
FLZ063-091030-
Glades FL-
441 AM EST SAT DEC 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLADES COUNTY UNTIL 530
AM EST...
* At 440 AM EST, National Weather Service meteorologists were
tracking developing strong thunderstorms along a line extending
from near Lakeport to near Ortona. Movement was northeast at 45
mph.
* Winds in excess of 45 mph will be possible with these storms.
* Locations impacted include...
Lakeport, Palmdale, Buckhead Ridge, Brighton Seminole Reservation
and Indian Prairie Canal Mouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2720 8094 2719 8091 2718 8091 2717 8090
2717 8088 2714 8087 2719 8084 2720 8082
2687 8106 2683 8141 2712 8119 2712 8117
2715 8117 2721 8108 2721 8094
TIME...MOT...LOC 0940Z 220DEG 38KT 2703 8112 2686 8131
BAXTERSpecial Weather Statement
National Weather Service Miami FL
508 AM EST SAT DEC 9 2017
FLZ069-070-091100-
Coastal Collier County FL-Inland Collier County FL-
508 AM EST SAT DEC 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLLIER COUNTY UNTIL 600
AM EST...
* At 508 AM EST, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 10 miles
west of Naples Park to 42 miles northeast of Pulaski Shoal.
Movement was east northeast at 30 mph.
* Winds in excess of 45 mph will be possible with these storms.
* Locations impacted include...
Naples, Marco Island, Golden Gate Estates, Naples Park, Marco
Island Airport, Belle Meade, Cape Romano, Orangetree, Naples Manor,
East Naples, Golden Gate, Lely Resort, West Toll Gate On Alligator
Alley, Vineyards, Royal Palm Hammock, North Naples, Pelican Bay,
Corkscrew Swamp Sanctuary, Lely and Rookery Bay Aquatic Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2633 8184 2633 8182 2632 8182 2632 8166
2641 8166 2642 8162 2642 8157 2589 8158
2579 8171 2581 8175 2600 8184
TIME...MOT...LOC 1008Z 250DEG 24KT 2624 8198 2525 8248
BAXTERSpecial Weather Statement
National Weather Service Miami FL
528 AM EST SAT DEC 9 2017
FLZ066-069-070-091130-
Coastal Collier County FL-Hendry FL-Inland Collier County FL-
528 AM EST SAT DEC 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR COLLIER AND WESTERN HENDRY
COUNTIES UNTIL 630 AM EST...
* At 528 AM EST, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Muse to 40 miles southwest of Cape Romano. Movement was east at 20
to 25 mph.
* Winds in excess of 45 mph will be possible with these storms.
* Locations impacted include...
Naples, Marco Island, Labelle, Montura, Immokalee, Ave Maria,
Golden Gate Estates, Everglades City, Chokoloskee, Cape Romano,
Orangetree, Golden Gate, Hendry Correctional, Devils Garden,
Vineyards, Royal Palm Hammock, Naples Park, Felda, Marco Island
Airport and Naples Manor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2633 8184 2632 8166 2642 8166 2642 8156
2677 8157 2677 8104 2582 8132 2577 8153
2581 8161 2577 8167 2580 8175 2599 8184
TIME...MOT...LOC 1028Z 252DEG 18KT 2677 8153 2555 8224
BAXTERThe Miami radar (KAMX), 149 km away, was scanning. The volume nearest the first event began at 10:30 UTC.
1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Measured at Naples Municipal Airport (KAPF).
Member of the public reported funnel cloud with strong rotation that made it halfway to the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728923, 727417.